Volume 20, issue 4 (2016)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 20
Issue 4, 1807–2438
Issue 3, 1257–1806
Issue 2, 629–1255
Issue 1, 1–627

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Subscriptions
Author Index
To Appear
Contacts
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Cusp volumes of alternating knots

Marc Lackenby and Jessica S Purcell

Geometry & Topology 20 (2016) 2053–2078
Abstract

We show that the cusp volume of a hyperbolic alternating knot can be bounded above and below in terms of the twist number of an alternating diagram of the knot. This leads to diagrammatic estimates on lengths of slopes, and has some applications to Dehn surgery. Another consequence is that there is a universal lower bound on the cusp density of hyperbolic alternating knots.

Keywords
alternating, knot, cusp, volume
Mathematical Subject Classification 2010
Primary: 57M25, 57M50
References
Publication
Received: 26 November 2014
Revised: 19 August 2015
Accepted: 11 October 2015
Published: 15 September 2016
Proposed: Ian Agol
Seconded: Martin Bridson, Walter Neumann
Authors
Marc Lackenby
Mathematical Institute
University of Oxford
Radcliffe Observatory Quarter
Woodstock Road
Oxford
OX2 6GG
United Kingdom
Jessica S Purcell
School of Mathematical Sciences
Monash University
9 Rainforest Walk
Victoria 3800
Australia